Atrial Flutter caused by Flecainide

I have been taking Flecainide for 2 years and am now having frequent runs of tachycardia which my cardiologist says is Atrial Flutter caused by Flecainide changing AF signals into AFlutter. I have no AF - just short runs of rapid, regular beats of 130bpm now coming almost daily.

My EP is aware of these runs which happened only a couple of times in 18 months to start with and described them as not a separate arrhythmia but the result of taking Flecainide. I am now waiting to see my EP again and really fear that anti-arrhythmic drugs all may have the same effect - so I'm feeling a bit long in the face today.

Has anyone had this side effect from Flecainide and how was it resolved?

11 Replies

  • I had this the one and only time I tried Flecainide (prescribed as PIP by cardiologist after I asked about it as couldn't take beta blockers cos of Bradycardia). Just converted AF into an organised fast but slightly slower (~120 bpm) but more regular rhythm. I was still in it when I went to see EP first time (even though I hadn't taken any more Flecainide just the one PIP dose). My EP prescribed Propafenone in advance of a CV and after 48 hours this reverted me back to NSR (Propafenone is the same class of anti-arrhythmic drug as Flecainide). I didn't need the CV I stayed on Propafenone for the next 18 months as I went through 2 ablations and am now drug free.

    Hope this helps.


  • Thank you Jo - that does help as I wondered if Propafenone might have a different reaction if it is prescribed. xx

  • My EP did say it 'had a little something extra' though I didn't ask about what that was but think he knew it stood a chance of a different reaction.


  • I was prescribed Propafenone and took it for several years very successfully but eventually I had an attack (not exaggerating!) of AF which morphed into tachycardia. Then Diltiazem was added but I began to have a very slow HB and long pauses so I was given an ablation for AF and Flutter. I'm not on any meds now though I still have some funny blips and runs which I am ignoring.....💜

  • Good news in the end - long may it continue. Can hardly get a breath today as heart thinks it is in the Rio gymnastic team - thank you for sharing your experience.

  • I have had a few minor incidents ( pulse never over 110) of this. When I had two runs of this on the same day , I saw a GP( not mine but very good) who added in 1.25mg Bisoprolol as 2.5 had dropped my pulse too much when I first had AF and was stopped. He also suggested I might be able to reduce flecainide dose which I discussed with my own GP a couple of weeks later and am now on 50mg flecainide in the morning and 100mg at night. So far so good.

  • That's good news Bagrat - I hope it works well for you. The runs of tach became more frequent when I reduced from 200mg to 150mg daily over a period of 6 weeks. Then they progressed to 3 a week, so I was advised to go back up to 200mg daily and since then, they are even more frequent. No logic or sense to it but at least it's not coming through as AF.

  • Last summer after being on flecanide for five years, it was discovered that I had flutter as well as AF (thanks to my GP). I presumed this was down to flecanide although no one said so. I saw a EP which was the first time I had seen a Dr apart from my GP and he suggested an ablation. My GP had sent me back to the hospital about three years previously, but i was told by the nurse that there was nothing that could be done for me. I know that I was no where as bad as some people , but feel that I was allowed to get worse over the years.

    I had hybrid ablation at the end of last year and so far so good. Came off flecanide five weeks ago.

  • Thank you robin - a nurse deciding that no treatment could be offered was not very helpful for you and I'm glad that things have now worked out so well.

    It's really useful to have other people's experiences to compare in trying to decide where to go from here.

  • Doctor just switched me off of flecainide . Second ablation was last December and no AF and no meds other than my xarelto since Feb. however after a trip to the dentist having a tooth pulled and them using a product with epinephrine in July I was having AF episodes...flecainide isn't working and in my opinion I think I am getting flutters from it. Yesterday of course they didn't catch anything on the EKG but I explained I know the feeling...

    He gave me propafenone , will see how that works.took first pill last nite, I slept wonderfully.

  • That's miserable and is a common reaction to adrenaline. At each procedure by my dentist I grill him to make sure he remembers to use adrenaline free!

    Best wishes for success with Propafenone.

You may also like...